BIT Numerical Mathematics

, Volume 40, Issue 1, pp 62–73 | Cite as

On the Robustness of Gaussian Elimination with Partial Pivoting

  • Paola Favati
  • Mauro Leoncini
  • Angeles Martinez


It has been recently shown that large growth factors might occur in Gaussian Elimination with Partial Pivoting (GEPP) also when solving some plausibly natural systems. In this note we argue that this potential problem could be easily solved, with much smaller risk of failure, by very small (and low cost) modifications of the basic algorithm, thus confirming its inherent robustness. To this end, we first propose an informal model with the goal of providing further support to the comprehension of the stability properties of GEPP. We then report the results of numerical experiments that confirm the viewpoint embedded in the model. Basing on the previous observations, we finally propose a simple scheme that could be turned into (even more) accurate software for the solution of linear systems.

Gaussian elimination stability pivoting 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    E. Anderson et al., Lapack User's Guide, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1992.Google Scholar
  2. 2.
    M. Blum, M. Luby, and R. Rubinfeld, Self-testing/correcting with applications to numerical problems, in Proc. 22nd ACM Symposium on Theory of Computing, ACM Press, 1990, pp. 73–83.Google Scholar
  3. 3.
    L. M. Delves and J. I. Mohamed, Computational Methods for Integral Equations, Cambridge University Press, Cambridge, 1985.Google Scholar
  4. 4.
    J. W. Demmel, Trading off parallelism and numerical accuracy, Tech. Report CS–92–179, University of Tennessee, June 1992 (Lapack Working Note 52).Google Scholar
  5. 5.
    A. Edelman. and W. Mascarenhas, On the complete pivoting conjecture for a Hadamard matrix of order 12, Linear and Multilinear Algebra, 38 (1995), pp. 181–188.Google Scholar
  6. 6.
    A. M. Erisman and J. K. Reid, Monitoring the stability of the triangular factorization of a sparse matrix, Numer. Math., 22 (1974), pp. 183–186.Google Scholar
  7. 7.
    L. V. Foster, Gaussian elimination with partial pivoting can fail in practice, SIAM J. Matrix Anal. Appl., 15 (1994), pp. 1354–1362.Google Scholar
  8. 8.
    L. V. Foster, The growth factor and efficiency of Gaussian elimination with rook pivoting, J. Comp. Appl. Math., 86 (1997), pp. 177–194.Google Scholar
  9. 9.
    N. J. Higham, Algorithm 694: A collection of test matrices in MATLAB, ACM Trans. Math. Software, 17:3 (1991), pp. 289–305.Google Scholar
  10. 10.
    N. J. Higham and D. J. Higham, Large growth factors in Gaussian elimination with pivoting, SIAM J. Matrix Anal. Appl., 10 (1989), pp. 155–164.Google Scholar
  11. 11.
    Using Matlab 5.1, The MATHWORKS Inc., 1997.Google Scholar
  12. 12.
    J. M. D. Hill, W. F. McColl, D. C. Stefanescu, M. W. Goudreau, K. Lang, S. B. Rao, T. Suel, T. Tsantilas, and R. Bisseling, BSPlib: The BSP Programming Libarary, Tech. Report PRG-TR–29–9, Oxford University Computing Laboratory, May 1997.Google Scholar
  13. 13.
    R. Motwani and P. Raghavan Randomized Algorithms, Cambridge University Press, 1995.Google Scholar
  14. 14.
    L. Neal and G. Poole, A geometric analysis of Gaussian Elimination II, Linear Algebra Appl., 173 (1992), pp. 239–264.Google Scholar
  15. 15.
    R. D. Skeel, Scaling for numerical stability in Gaussian Elimination, J. ACM, 26 (1979), pp. 494–526.Google Scholar
  16. 16.
    L. N. Trefethen, Three mysteries of Gaussian Elimination, ACM SIGNUM Newsletter, 20 (1985), pp. 2–5.Google Scholar
  17. 17.
    L. N. Trefethen and D. Bau, Numerical Linear Algebra, SIAM, Philadelphia, PA, 1997.Google Scholar
  18. 18.
    L. N. Trefethen and R. S. Schreiber, Average-case stability of Gaussian Elimination, SIAM J. Matrix Anal. Appl., 11 (1990), pp. 335–360.Google Scholar
  19. 19.
    J. H. Wilkinson, Error analysis of direct methods of matrix inversion, J. ACM, 8 (1961), pp. 281–330.Google Scholar
  20. 20.
    S. J. Wright, A collection of problems for which Gaussian elimination with partial pivoting is unstable, SIAM J. Sci. Statist. Comput., 14 (1993), pp. 231–238.Google Scholar

Copyright information

© Swets & Zeitlinger 2000

Authors and Affiliations

  • Paola Favati
    • 1
  • Mauro Leoncini
    • 2
    • 3
  • Angeles Martinez
    • 4
  1. 1.Istituto di Matematica Computazionale del CNRPisaItaly
  2. 2.Facoltà di Economia di FoggiaUniversità di BariFoggiaItaly
  3. 3.IMC-CNRPisaItaly.
  4. 4.Departamento de Matemática AplicadaUniversidad Politécnica de ValenciaValenciaSpain.

Personalised recommendations